Alert archive / California / Wind Advisories in 2024

Wind Advisory 30, NWS Las Vegas, NV

November 14, 2024San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Nov 14, 2024, 1:31 AM PST for San Bernardino County, California. It took effect at Nov 15, 2024, 7:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2024, 1:31 AM PST (09:31 UTC)
In effect from
Nov 15, 2024, 7:00 AM PST
Expired
Nov 15, 2024, 7:00 PM PST
In force
12 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3026 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WWUS75 KVEF 140931
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
131 AM PST Thu Nov 14 2024

CAZ523-142145-
/O.NEW.KVEF.WI.Y.0030.241115T1500Z-241116T0300Z/
Western Mojave Desert-
Including the cities of Barstow, Daggett, and Fort Irwin
131 AM PST Thu Nov 14 2024

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Western Mojave Desert.

* WHEN...From 7 AM to 7 PM PST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Reduced visibility in blowing dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

BKP
3 follow-up statements
241 
WWUS75 KVEF 142103
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
103 PM PST Thu Nov 14 2024

CAZ523-151200-
/O.CON.KVEF.WI.Y.0030.241115T1500Z-241116T0300Z/
Western Mojave Desert-
Including the cities of Fort Irwin, Daggett, and Barstow
103 PM PST Thu Nov 14 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM PST FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Western Mojave Desert.

* WHEN...From 7 AM to 7 PM PST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Reduced visibility in blowing dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

AN
353 
WWUS75 KVEF 151148
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
348 AM PST Fri Nov 15 2024

CAZ523-160300-
/O.CON.KVEF.WI.Y.0030.241115T1500Z-241116T0300Z/
Western Mojave Desert-
Including the cities of Daggett, Fort Irwin, and Barstow
348 AM PST Fri Nov 15 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Western Mojave Desert.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Reduced visibility in blowing dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

BKP
307 
WWUS75 KVEF 160254
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
654 PM PST Fri Nov 15 2024

CAZ523-160400-
/O.EXP.KVEF.WI.Y.0030.000000T0000Z-241116T0300Z/
Western Mojave Desert-
Including the cities of Fort Irwin, Daggett, and Barstow
654 PM PST Fri Nov 15 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have decreased across western San Bernardino County and the 
Wind Advisory has been allowed to expire.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JCS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 14, 1:29 AM PST, 2 minutes earlier.

Area forecast discussion, Nov 14, 1:29 AM PST, 2 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
129 AM PST Thu Nov 14 2024

.SYNOPSIS...Little wind with near normal temperatures today across
the area. Conditions will turn unsettled Friday and Saturday as the
region will be under an area of low pressure. Strong winds with
gusts exceeding 40 mph will occur in the western Mojave Desert of
southern California Friday. Also, isolated to scattered showers will
favor the higher terrain Friday and Saturday, while Saturday will be
the coldest day. Another system clips the area early next week
setting the stage for persistent, gusty north winds down the lower
Colorado River Valley next week.
&&

.SHORT TERM...Through Saturday night.

Satellite shows an area of leeside enhanced mountain wave clouds
over Esmeralda and Mineral counties. Otherwise, am looking at clear
skies and light winds elsewhere this morning. Looking upstream over
the Pac NW/eastern Pacific, seeing extensive area of cold-air
cumulus/stratocumulus and associated showers within broad longwave
trough.

Hope everyone has a chance to enjoy today as conditions will
deteriorate Friday/Saturday. After a cool start this morning,
temperatures will top out near normal, along with little wind and
plenty of sunshine this afternoon.

Upstream trough axis will stay along or just off the west coast
today as strong shortwave digs south through backside of the trough.
Trough axis will move inland tonight/Friday, with an upper low
eventually forming over southern California/Arizona late Saturday
afternoon/night. No atmospheric river is associated with this trough
but still looking at higher QPF amounts falling on the windward side
of the southern Sierra late tonight through Friday. Once the cold
air/dynamics reach the southern Great Basin and Mojave Desert the
showers will be isolated to scattered and will favor the higher
terrain(orographics). The shower coverage should peak during the
afternoon hours both days and will shrink during the overnight
hours. WPC QPF quite paltry indicating less than 0.10" over the
entire event which is in-line with latest deterministic QPF output.

Only headline will be a wind advisory for the western Mojave Desert
(CAZ523) from 7 am - 7pm Friday. This based on MOS Guidance, ECMWF
EFI signal and NBM 24hr Max Gust > 40 mph probabilities ~90% for Ft.
Irwin and ~70% for Barstow.

Temperatures by Saturday will be about 10 degrees colder than today.

.LONG TERM...Sunday through next Thursday.

As the weekend comes to an end, our trough is forecast to close off
over far southern Arizona and/or northwestern Mexico. At the same
time, a shortwave ridge builds over the southern Great Basin ahead
of the next trough. As a result, the N-S pressure gradient tightens,
inducing northerly breezes across the area. Best chances of
impactful winds reside in the Colorado River Valley between Laughlin
and Needles (60% chance of 40+ mph gusts).

The next system pushes through the Great Basin on Monday in the form
of a broad trough. Ensemble guidance shows a tongue of anomalous
moisture ahead of the trough axis, but it largely dissipates by the
time it reaches our area. Latest NBM PoPs on Monday are only 10-20%
in the far northwestern and northeastern fringes of the CWA. Other
than the limited precip chances, this system also brings a
reinforcing shot of gusty and cool conditions. Impactful winds are
possible (10-40% chances) on Monday, but the northerly winds behind
the system have a better shot of impacts Tuesday and Wednesday,
particularly in the Colorado River Valley. This is because the
trough axis is expected to be well east of us while a high-amplitude
ridge builds over the West Coast, resulting in a tightened N-S
pressure gradient. This gradient will drive northerly winds for a
few days, with 50-70% chances of 40+ mph gusts in the lower Colorado
River Valley. As the ridge expands inland mid-week, winds gradually
weaken while temps warm.
&&

.AVIATION...For Harry Reid...Diurnal wind patterns are expected for
a majority of the forecast period, with generally light winds
forecast through Thursday afternoon. After sunset Thursday, winds
become variable before veering to the southwest with speeds around
8KT. An approaching system will result in an uptick in winds near
the end of the forecast period, and while confidence is high in the
increasing winds, there remains uncertainty in precise timing.
However, southwesterly winds will increase markedly, with sustained
speeds around 10-15KT and intermittent higher gusts near and just
beyond the end of the period. Ceilings and visibility will be
unlimited through Friday morning, with passing high clouds with
bases around 25kft Thursday afternoon and evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds remain light across the region with mainly
diurnal wind patterns forecast through the next 24 hours. KBIH will
see an uptick in south-southeasterly winds during the afternoon,
with sustained speeds around 10KT and gusts to around 18KT. Gusts
are progged to diminish after sunset, though speeds will remain
relatively unchanged. KDAG and KEED will see a subtle increase in
wind speeds after sunset as southwesterly winds begin increasing
ahead of an approaching system, but elsewhere, diurnal trends will
continue. VFR conditions will prevail through the forecast period,
with only passing high clouds with bases around 20kft-25kft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Pierce
LONG TERM...Woods
AVIATION...Phillipson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.